Toxic epidermal necrolysis (Lyell’s disease)
Toxic epidermal necrolysis is usually a drug reaction, most commonly to sulphonamides, barbiturates, carbamazepine or allopurinol , but can also be a manifestation of graft-vs.-host disease. Some-times it is unexplained.
The skin becomes red and intensely painful, and then begins to come off in sheets like a scald. This leaves an eroded painful glistening surface (Fig. 9.11). Nikolsky’s sign is positive. The mucous membranes may be affected, including the mouth, eyes, and even the bronchial tree.
The condition usually clears if the offending drug is stopped. New epidermis grows out from hair follicles so that skin grafts are not usually needed. The dis-order may come back if the drug is taken again.
Toxic epidermal necrolysis is a skin emergency and can be fatal. Infection, and the loss of fluids and elec-trolytes, are life-threatening, and the painful denuded skin surfaces make life a misery. Corneal scarring may remain when the acute episode has settled.
The epidermolysis of the staphylococcal scalded skin syndrome looks like toxic epidermal necrolysis clinically, but only the stratum corneum is lost. Whereas toxic epidermal necrolysis affects adults, the staphy-lococcal scalded skin syndrome is seen in infancy or early childhood. Histology differentiates the two. Pemphigus may also look similar, but starts more slowly and is more localized. Severe graft-vs.-host reac-tions can also cause this syndrome. Some believe that toxic epidermal necrolysis can evolve from Stevens– Johnson syndrome because some patients have the clinical features of both.
Biopsy helps to confirm the diagnosis. The split is subepidermal in toxic epidermal necrolysis, and the entire epidermis may be necrotic. A frozen section provides a quick answer if there is genuine difficulty in separating toxic epidermal necrolysis from the scalded skin syndrome. There are no tests to tell which drug, if any, caused the disease.
If toxic epidermal necrolysis is caused by a drug, this must be stopped ; otherwise, treatment relies mainly on symptomatic management. Intensive nursing care and medical support are needed, includ-ing the use of central venous lines, intravenous fluids and electrolytes. Many patients are treated in units designed to deal with extensive thermal burns. Air suspension beds increase comfort. The weight of opinion has turned against the use of systemic corti-costeroids but, if they are given, it should be for short periods only, right at the start. Intravenous IgG seems more promising.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.